Texas, 2015

Tornado and Hail in Texas, April 22, 2015

April 22, 2015 · NWS OUN · 3 events in 1 county or zone

A complex of storms raced southward across west Texas ahead of a southward moving cold front. To the east of this area of storms, scattered supercells developed during the evening hours, producing very large hail and at least one tornado near Knox City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of storms raced southward across west Texas ahead of a southward moving cold front. To the east of this area of storms, scattered supercells developed during the evening hours, producing very large hail and at least one tornado near Knox City. Storms gradually moved southward through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 8:14 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 22, 8:14 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
914 PM CDT WED APR 22 2015

.DISCUSSION...
A SEVERE THUNDERSTORM SEEMS TO BE EVOLVING INTO A COMPLEX AND
MOVING INTO PART OF NORTHERN TEXAS TO THE SOUTH OF SOUTHWEST
OKLAHOMA. THIS AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST-
SOUTHEAST NEAR THE OLD OUTFLOW BOUNDARY WITH UPSLOPE SOUTHEAST
SURFACE WINDS PERSISTING. SEVERE WEATHER REMAINS POSSIBLE ALONG
WITH HEAVY RAINFALL AND A LOW TORNADO POTENTIAL. THIS COMPLEX
WILL LIKELY MOVE SOUTH AND EAST OF THIS AREA BY AROUND MIDNIGHT
WITH LINGERING SHOWERS AND RAIN. POPS HAVE BEEN INCREASED IN
NORTHERN TEXAS AND SOUTHERN OKLAHOMA OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  53  68  60 /  90  30  30  30
HOBART OK         72  54  70  60 /  40  50  20  20
WICHITA FALLS TX  76  60  80  63 /  40  70  20  30
GAGE OK           59  47  65  53 /  20  30  20  20
PONCA CITY OK     64  49  64  54 /  20  20  20  30
DURANT OK         75  62  72  64 /  80  60  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/04
Hazardous weather outlook, Apr 22, 11:12 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT WED APR 22 2015

OKZ004>048-050>052-TXZ083>090-231715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1212 PM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE
STORMS ACROSS SOUTHERN OKLAHOMA.

LOCATION...
THE ENHANCED RISK IS NEAR AND SOUTH OF THE RED RIVER AND INCLUDES
ALL OF WESTERN SECTIONS OF NORTH TEXAS. NORTH OF THE ENHANCED
RISK... THERE IS A SLIGHT RISK IN SOUTHERN OKLAHOMA... GENERALLY
SOUTH OF A LINE FROM MANGUM TO LAWTON TO ATOKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 1 AM.

IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS UP TO 75 MPH
WILL BE THE MAIN CONCERNS. THERE IS A LOW POTENTIAL FOR TORNADOES
ACROSS THE ENHANCED RISK AREA LATE THIS AFTERNOON THROUGH MID-
EVENING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS THIS MORNING HAVE CREATED AN OUTFLOW
BOUNDARY THAT HAS MOVE SOUTH OF THE AREA TO NEAR INTERSTATE 20 IN
NORTH TEXAS. ALTHOUGH THIS OUTFLOW BOUNDARY HAS CREATED A MORE
STABLE ENVIRONMENT EARLY THIS AFTERNOON... SOME DESTABILIZATION IS
EXPECTED TO OCCUR ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA
CREATING AN ENVIRONMENT FAVORABLE FOR THUNDERSTORMS.

THE LATEST DATA SUGGESTS THE POTENTIAL FOR ISOLATED THUNDERSTORMS
TO DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE AND MOVE SOUTHEAST
TOWARD SOUTHWEST OKLAHOMA OR WESTERN NORTH TEXAS. ADDITIONAL
ISOLATED STORMS MAY ALSO DEVELOP IN SOUTHERN OKLAHOMA AND NORTH
TEXAS. INITIALLY THESE STORMS WILL LIKELY BE DISCRETE BUT ARE
EXPECTED TO DEVELOP INTO ONE OR MORE STORM COMPLEXES THIS EVENING
THAT WILL MOVE ACROSS THE AREA. LARGE HAIL AND STRONG WINDS WILL
BE THE MAIN CONCERNS INITIALLY.. ALTHOUGH THERE IS THE POTENTIAL
FOR TORNADOES... MAINLY IN THE ENHANCED RISK AREA OF NORTH TEXAS.
THE POTENTIAL FOR LARGE HAIL AND TORNADOES WILL DIMINISH AND THE
RISK OF DAMAGING WIND GUSTS WILL INCREASE WHEN THE STORMS BECOME A
COMPLEX. THE SEVERE POTENTIAL WILL DECREASE OVERNIGHT ALTHOUGH
STORMS COULD REMAIN POSSIBLE THROUGHOUT THE NIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PORTIONS OF
NORTH TEXAS ON THURSDAY. THE SPECIFIC STORM CHANCES THURSDAY WILL
BE DEPENDENT ON WHAT OCCURS TODAY AND TONIGHT... BUT ISOLATED TO
SCATTERED SEVERE STORMS COULD DEVELOP LATE THURSDAY AFTERNOON INTO
THE EVENING. IF THESE STORMS DEVELOP... LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN CONCERNS.

ON FRIDAY... THERE IS A SLIGHT RISK FOR MUCH OF OKLAHOMA AND
PORTIONS OF NORTH TEXAS... EXCEPT FOR FAR WESTERN PORTIONS OF
THESE AREAS. A DRYLINE IS EXPECTED TO MOVE EAST FRIDAY WITH SEVERE
STORMS POSSIBLE ALONG AND EAST OF THIS BOUNDARY. THE POSSIBLE RISK
AREA WILL DEPEND ON HOW FAR EAST THIS DRYLINE MOVES WHICH IS
UNCERTAIN AT THIS TIME. THUNDERSTORMS COULD BEGIN DEVELOPING AS
EARLY AS MID-AFTERNOON ON FRIDAY DEPENDING ON THE TIMING OF THE
STORM SYSTEM. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
CONCERNS ALTHOUGH SOME TORNADOES MAY ALSO BE POSSIBLE.

THE SEVERE RISK OVER THE NEXT FEW DAYS WILL CONTINUE TO DEPEND ON
WHAT HAPPENS THE PREVIOUS AFTERNOON AND NIGHT SO CONTINUE TO
CHECK THE FORECAST FOR THE LATEST INFORMATION.

SATURDAY WILL BE DRY BUT THUNDERSTORM CHANCES WILL RETURN SUNDAY
AND CONTINUE INTO MONDAY. STRONG TO SEVERE STORMS MAY BE POSSIBLE
THESE DAYS AS WELL.

.FIRE WEATHER...
ELEVATED WILDFIRE SPREAD POTENTIAL WILL ALSO LIKELY OCCUR FRIDAY
AFTERNOON AND EARLY EVENING WEST OF THE DRYLINE... ESPECIALLY IN
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOW
HUMIDITIES... VERY WARM TEMPERATURES... AND GUSTY WINDS ARE
EXPECTED.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 22, 5:29 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT WED APR 22 2015

TXZ089-230015-
ARCHER TX-
629 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARCHER COUNTY UNTIL
715 PM CDT...

AT 627 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
OLNEY...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ARCHER CITY...SCOTLAND AND WINDTHORST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3340 9885 3373 9856 3356 9843 3345 9843
      3340 9849 3339 9875
TIME...MOT...LOC 2327Z 217DEG 34KT 3331 9875

WR
Special weather statement, Apr 22, 6:14 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT WED APR 22 2015

TXZ086-089-090-230100-
CLAY TX-ARCHER TX-WICHITA TX-
714 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...EASTERN ARCHER
AND SOUTHEASTERN WICHITA COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ARCHER CITY...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
EASTERN WICHITA FALLS...HENRIETTA...ARCHER CITY...SCOTLAND...DEAN...
WINDTHORST...JOLLY...BLUEGROVE...LAKE ARROWHEAD...SHEPPARD AFB AND
LAKESIDE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3342 9846 3354 9869 3404 9845 3379 9798
      3377 9798 3347 9840 3347 9842 3345 9842
TIME...MOT...LOC 0012Z 215DEG 30KT 3355 9854

AUSTIN
Special weather statement, Apr 22, 7:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT WED APR 22 2015

TXZ084-087-230245-
KNOX TX-FOARD TX-
855 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX AND SOUTHERN
FOARD COUNTIES UNTIL 945 PM CDT...

AT 851 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF DELWIN...MOVING SOUTHEAST AT 35 MPH. ON ITS CURRENT TRACK...THIS
STORM WILL ENTER FOARD AND KNOX COUNTIES OVER THE NEXT HOUR. THIS
STORM HAS A HISTORY OF PRODUCING SUBSTANTIAL WIND AND HAIL DAMAGE.

IF THIS STORM MAINTAINS ITS INTENSITY...THE EXPECTED HAZARDS WILL
INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS IN EXCESS OF 60 MPH...
AND HEAVY RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
CROWELL...BENJAMIN AND TRUSCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3409 10004 3393 9959 3356 9979 3346 9999
      3383 10000 3384 10005
TIME...MOT...LOC 0151Z 298DEG 30KT 3396 10051

AUSTIN

The radar

The Dyess AFB radar (KDYX), 121 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Knox

When
April 22, 8:50 PM CST
Where
Knox County, 6 mi NW of Knox City
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
33.481, -99.894

A brief tornado was reported by emergency management about 6 miles northwest of Knox City. No damage is known to have occurred with this tornado.

Hail, Knox

When
April 22, 9:38 PM CST
Where
Knox County, 4.84 mi N of Knox City
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
33.490, -99.820

No damage reported.

Hail, Knox

When
April 22, 9:43 PM CST
Where
Knox County, Knox City
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
33.420, -99.820

No damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610785, 572616, 572668.